Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS Twin Cities, MN

June 15, 2019Brown County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 15, 2019, 3:55 PM CDT for Brown County, Watonwan County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2019, 3:55 PM CDT (20:55 UTC)
Expired
Jun 15, 2019, 4:19 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 115 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS53 KMPX 152055
SVRMPX
MNC015-165-152200-
/O.NEW.KMPX.SV.W.0041.190615T2055Z-190615T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
355 PM CDT Sat Jun 15 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Brown County in south central Minnesota...
  Northern Watonwan County in south central Minnesota...

* Until 500 PM CDT.

* At 355 PM CDT, a severe thunderstorm was located near Comfrey, or
  20 miles west of New Ulm, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  New Ulm, Sleepy Eye, Madelia, Springfield, Hanska, Comfrey, Darfur,
  La Salle, Cobden, Sveadahl, New Ulm Airport and Searles.

This includes U.S. Highway 14 between mile markers 73 and 93, and
between mile markers 98 and 103.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4405 9486 4411 9487 4411 9503 4426 9503
      4434 9447 4429 9442 4427 9442 4426 9437
      4400 9437
TIME...MOT...LOC 2055Z 264DEG 20KT 4420 9484 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
935 
WWUS53 KMPX 152107
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
407 PM CDT Sat Jun 15 2019

MNC015-165-152200-
/O.CON.KMPX.SV.W.0041.000000T0000Z-190615T2200Z/
Brown MN-Watonwan MN-
407 PM CDT Sat Jun 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN BROWN AND NORTHERN WATONWAN COUNTIES...

At 407 PM CDT, a severe thunderstorm was located near Sleepy Eye, or
16 miles southwest of New Ulm, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
New Ulm, Sleepy Eye, Madelia, Hanska, La Salle, Sveadahl, New Ulm
Airport and Searles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Remember, lightning can strike out to 15 miles from the parent 
thunderstorm. If you can hear thunder, you are close enough to be 
struck by lightning. Move to safe shelter now!  Do not be caught on 
the water in a thunderstorm.

&&

LAT...LON 4405 9482 4414 9486 4418 9489 4425 9493
      4434 9447 4429 9442 4427 9442 4426 9437
      4400 9437
TIME...MOT...LOC 2107Z 266DEG 21KT 4420 9476 

HAIL...<.75IN
WIND...60MPH
 
$$
926 
WWUS53 KMPX 152119
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
419 PM CDT Sat Jun 15 2019

MNC015-165-152129-
/O.CAN.KMPX.SV.W.0041.000000T0000Z-190615T2200Z/
Brown MN-Watonwan MN-
419 PM CDT Sat Jun 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN AND
NORTHERN WATONWAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Minnesota.

LAT...LON 4405 9482 4414 9486 4418 9489 4425 9493
      4434 9447 4429 9442 4427 9442 4426 9437
      4400 9437
TIME...MOT...LOC 2116Z 264DEG 20KT 4421 9466 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:27 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 15, 1:27 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
127 PM CDT Sat Jun 15 2019

.SHORT TERM...(Today through Sunday)
Issued at 357 AM CDT Sat Jun 15 2019

The weak surface boundary did not sag as far south as models were
hinting at Friday, so the threat for more organized shower and
thunderstorm development this afternoon has increased, as also
confirmed by the SPC Day 1 Outlook northward shift of the Slight
Risk area. Have increased pops into the 70-80 percent range for this
afternoon and early evening. Given the potential for slow-
moving/training cells along the boundary, we also have a marginal
risk for heavy rainfall.

To thicken the plot, a detectable shortwave in the northwest flow
will swing from the Dakotas across Minnesota during the afternoon.
MLCAPE values circa 2000 J/kg combined with effective shear around
35 knots should instigate fairly widespread multicell storms,
possibly even a few supercells. Per usual, will need to closely
monitor any cells that develop near the surface boundary, as they
would have the potential to spawn a brief tornado.

Tonight and Sunday the severe threat diminishes, but lingering
showers will be possible as weak shortwave energy pivots over the
area in the base of the southern Canadian trough.

High temperatures should reach the 80s over southern MN today south
of the boundary, with 70s north. Cooler highs in the low 60s/70s
will follow for Sunday.

.LONG TERM...(Sunday night through Friday)
Issued at 357 AM CDT Sat Jun 15 2019

A rather messy pattern develops after the weekend, with westerly flow
aloft strengthening as the week goes on and multiple vorticity
lobes bringing at least slight chances for showers and
thunderstorms practically every day next week. With guidance
struggling to resolve some of these subtle forcing mechanisms will
continue to advertise general 20-40% chance PoPs but do not
expect this week to be a total washout or for most locations to
see precipitation every day through this stretch. More widespread
precipitation chances do look more likely towards the end of the
week and over next weekend as the jet strengthens and an upper
level low pivots across the northern tier of the CONUS.

Next week should start out mostly dry with weak high pressure
moving in behind this weekend's cold front. Precipitation chances
on Monday look to be mainly limited to western Minnesota along a
weak surface trough, but the upper level support will be largely
dependent on how the upper level low to our north shears out.
Similar pattern on Tuesday, although precipitation chances will
begin to increase Tuesday evening into Wednesday as a front
approaches out of the west. Wednesday into Thursday look to be our
next best shot as widespread organized precip as the entrance
region of a strengthening Pacific jet moves overhead, although
timing and intensity differences among models precludes higher-end
PoPs at this time. Not seeing many strong signals towards a
widespread severe or heavy rain threat with this midweek system,
but will have to wait and see on how the timing works out over our
area. Finally, another more organized shot at precipitation looks
to come towards the end of the week and into the weekend as a deep
upper low migrates into the northern Plains/Canadian prairies. At
first glance, PW values and instability look to be higher across
MN/WI with this system compared to the one midweek, but this will
strongly depend on the track and strength of the upper low.
Temperatures through the week will remain a few degrees below
normal, with highs largely in the mid 70s and lows in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 127 PM CDT Sat Jun 15 2019

A somewhat complex forecast this period with issues surrounding
shower/storm chances through this evening and evolution of an
MVFR cloud band this afternoon, then when and how does it expand
and lower tonight. Storms are developing along an instability axis
that resides along a stationary boundary near the MN River in
western MN down into north central Iowa. RAP shows this
instability not moving much today, so locations northeast of this
instability axis are going to have to wait until after 00z to get
precip as the shortwave over the eastern Dakotas swings across the
area. Overnight, continued northeast winds will promote the
development of MVFR/IFR cigs. CONshort cig height grids looked
pretty good for timing, so followed that idea for bringing lower
conditions back.

KMSP...Main change to the TAF was to delay any precip potential.
Questionable if MSP even sees any TS, but at the very least, we
are waiting on the shortwave to get here, which doesn't arrive
until after 00z. All that TS activity to our south will stay south
with the instability. CIGs will lower tonight, could go IFR, but
kept them MVFR for now. Precip chances are minimal for Sun, though
clouds will linger.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind lgt and vrb.
Tue...VFR. Wind S 5-10 kts.
Wed...VFR. Chc -TSRA/MVFR. Wind SE 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...ETA
AVIATION...MPG
Hazardous weather outlook, Jun 15, 3:49 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Sat Jun 15 2019

MNZ047-054>060-062-064>070-073>078-082>085-091>093-WIZ024-026-
162100-
Stevens-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-
Hennepin-Ramsey-Yellow Medicine-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Pierce-Pepin-
349 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Periods of thunderstorms are expected through tonight. Severe
storms appear possible, primarily this afternoon over south
central Minnesota. Large hail and damaging winds are the primary
threats, along with localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are periodic chances for thunderstorms late Tuesday through
Friday. The threat for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon in south
central Minnesota.

MNZ041>045-048>053-061-063-WIZ014>016-023-025-027-028-162100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Pope-Stearns-Benton-
Sherburne-Isanti-Chisago-Anoka-Washington-Polk-Barron-Rusk-
St. Croix-Dunn-Chippewa-Eau Claire-
349 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are periodic chances for thunderstorms late Tuesday through
Friday. The threat for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 15, 3:13 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
313 PM CDT Sat Jun 15 2019

MNZ093-152100-
Freeborn-
313 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FREEBORN COUNTY...

At 313 PM CDT, a strong thunderstorm was located over Clarks Grove,
or near Albert Lea, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Albert Lea, Clarks Grove, Hollandale, Manchester and Albert Lea
Airport.

This includes the following highways...
 Interstate 35 between mile markers 13 and 22.
 Interstate 90 between mile markers 155 and 162, and between mile
markers 164 and 173.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4369 9346 4378 9347 4385 9309 4384 9305
      4364 9305
TIME...MOT...LOC 2013Z 267DEG 18KT 4375 9332
Local storm report, Jun 15, 3:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     MAPLETON                43.93N 93.95W
06/15/2019                   BLUE EARTH         MN   BROADCAST MEDIA

            LARGE TREE LIMB DOWN, DAMAGING A CAMPER AND
            A TRUCK.

&&

CEO
Special weather statement, Jun 15, 3:26 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Sat Jun 15 2019

MNZ091-152115-
Martin-
326 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT MARTIN COUNTY...

At 326 PM CDT, a strong thunderstorm was located over Ceylon, or 11
miles southwest of Fairmont, moving east at 30 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fairmont, Sherburn, Welcome, Ceylon, Granada, East Chain, Northrop,
Dunnell, Fairmont Airport, Imogene, Wilbert and Foxlake.

This includes Interstate 90 between mile markers 82 and 112.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4351 9485 4373 9485 4381 9425 4350 9425
TIME...MOT...LOC 2026Z 266DEG 28KT 4357 9467
Local storm report, Jun 15, 3:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MANCHESTER              43.72N 93.45W
06/15/2019  U1.00 INCH       FREEBORN           MN   TRAINED SPOTTER

&&

CEO
Special weather statement, Jun 15, 3:31 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
331 PM CDT Sat Jun 15 2019

MNZ093-152115-
Freeborn-
331 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FREEBORN COUNTY...

At 331 PM CDT, a strong thunderstorm was located over Lake Mills, or
13 miles northeast of Forest City, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Albert Lea, Glenville, Emmons, Hayward, Twin Lakes, Conger and
Myrtle.

This includes the following highways...
 Interstate 35 between mile markers 0 and 12.
 Interstate 90 between mile markers 149 and 154, and between mile
markers 162 and 169.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4370 9352 4365 9305 4361 9305 4349 9321
      4350 9358
TIME...MOT...LOC 2031Z 215DEG 22KT 4343 9350
Special weather statement, Jun 15, 3:40 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
340 PM CDT Sat Jun 15 2019

MNZ073-074-082-152145-
Brown-Watonwan-Redwood-
340 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN REDWOOD...BROWN AND
WATONWAN COUNTIES...

At 340 PM CDT, a strong thunderstorm was located near Comfrey, or 21
miles northeast of Windom, moving east at 30 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Ulm, St. James, Sleepy Eye, Madelia, Springfield, Butterfield,
Hanska, Comfrey, Lewisville, Sanborn, South Branch and Darfur.

This includes the following highways...
 U.S. Highway 14 between mile markers 65 and 103.
 U.S. Highway 71 between mile markers 52 and 61.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4389 9486 4411 9486 4411 9509 4419 9510
      4420 9519 4435 9518 4435 9448 4427 9442
      4426 9437 4385 9437
TIME...MOT...LOC 2040Z 278DEG 24KT 4416 9494

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:24 PM CDTSpecial Weather StatementMPXSibley51 min
Jun 15, 3:12 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker48 min
Jun 15, 11:37 AM CDTSpecial Weather StatementMPXWatonwan53 min
Jun 15, 12:21 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Martin, Watonwan39 min
Jun 15, 12:41 PM CDTSpecial Weather StatementMPXBlue Earth64 min
Jun 15, 1:30 PM CDTSevere Thunderstorm WarningMPXFaribault45 min
Jun 15, 1:34 PM CDTSpecial Weather StatementMPXWatonwan41 min
Jun 15, 2:06 PM CDTSpecial Weather StatementMPXBlue Earth39 min
Jun 15, 2:25 PM CDTSpecial Weather StatementMPXRedwood50 min
Jun 15, 2:30 PM CDTSpecial Weather StatementMPXFaribault, Freeborn60 min
Jun 15, 2:52 PM CDTSpecial Weather StatementMPXRedwood53 min
Jun 15, 3:13 PM CDTSpecial Weather StatementMPXFreeborn47 min
Jun 15, 3:26 PM CDTSpecial Weather StatementMPXMartin49 min
Jun 15, 3:31 PM CDTSpecial Weather StatementMPXFreeborn44 min
Jun 15, 3:40 PM CDTSpecial Weather StatementMPXBrown, Watonwan65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.